Eggshell Calcium + Vitamin D3 + 19 Vitamin & Minerals + Valsartan + Hydrochlorothiazide
This interaction is documented in this data source.
- Eggshell Calcium + Vitamin D3 + 19 Vitamin & Minerals
- Checked as Cholecalciferol
- Valsartan + Hydrochlorothiazide
- Checked as Valsartan + Hydrochlorothiazide
What is documented
-
Synergy
Moderatevia Cholecalciferol and Hydrochlorothiazide
What happens
Coadministration of thiazide diuretics with high dosages of calcium and/or vitamin D has been associated with reports of hypercalcemia in some patients. Thiazide diuretics inhibit the renal excretion of calcium and may also enhance responsiveness of bone and renal tubule to parathyroid hormone, thus concurrent use of large amounts of calcium or vitamin D can lead to excessively high plasma levels of calcium. Patients who are particularly susceptible include those with hyperparathyroidism, those being treated for osteoporosis, and those receiving high dosages of vitamin D for hypoparathyroidism. Metabolic alkalosis and the milk-alkali syndrome have been reported during prolonged therapy with thiazide diuretics and calcium.
What to do
Patients receiving thiazide diuretic therapy should be cautioned against self-treatment with calcium and vitamin D supplements without first talking to their healthcare provider. Serum calcium should be monitored if thiazide diuretics are coadministered with high dosages of calcium and/or vitamin D. Patients should be advised to seek medical attention if they experience signs and symptoms of hypercalcemia such as dizziness, weakness, lethargy, headache, myalgia, anorexia, nausea, vomiting, and seizures.
15 sources
- Drinka PJ, Nolten WE "Hazards of treating osteoporosis and hypertension concurrently with calcium, vitamin D, and distal diuretics." J Am Geriatr Soc 32 (1984): 405-7
- Santos F, Smith MJ, Chan JC "Hypercalciuria associated with long-term administration of calcitriol (1,25-dihydroxyvitamin D3). Action of hydrochlorothiazide." Am J Dis Child 140 (1986): 139-42
- Duarte CG, Winnacker JL, Becker KL, Pace A "Thiazide-induced hypercalcemia." N Engl J Med 284 (1971): 828-30
- Franciosa JA, Pierpont G "Cardiovascular clinical pharmacology of impedance reducing agents." J Chronic Dis 34 (1981): 341-52
- Parfitt AM "The interactions of thiazide diuretics with parathyroid hormone and vitamin D. Studies in patients with hypoparathyroidism." J Clin Invest 51 (1972): 1879-88
- Fauci AS, Braunwald E, Isselbacher KJ, Wilson JD, Martin JB, Kasper DL, Hauser SL, Longo DL, eds. "Harrison's Principles of Internal Medicine. 14th ed." New York, NY: McGraw-Hill Health Professionals Division (1998):
- Gora ML, Seth SK, Bay WH, Visconti JA "Milk-alkali syndrome associated with use of chlorothiazide and calcium carbonate." Clin Pharm 8 (1989): 227-9
- Ljunghall S, Backman U, Danielson BG, Fellstrom B, Johansson G, Wikstrom B "Calcium and magnesium metabolism during long-term treatment with thiazides." Scand J Urol Nephrol 15 (1981): 257-62
Show all 15 sources Show fewer sources
- Alon U, Costanzo LS, Chan JC "Additive hypocalciuric effects of amiloride and hydrochlorothiazide in patients treated with calcitriol." Miner Electrolyte Metab 10 (1984): 379-86
- Middler S, Pak CY, Murad F, Bartter FC "Thiazide diuretics and calcium metabolism." Metabolism 22 (1973): 139-46
- Popovtzer MM, Subryan VL, Alfrey AC, Reeve EB, Schrier RW "The acute effect of chlorothiazide on serum-ionized calcium. Evidence for a parathyroid hormone-dependent mechanism." J Clin Invest 55 (1975): 1295-302
- Riis B, Christiansen C "Actions of thiazide on vitamin D metabolism: a controlled therapeutic trial in normal women early in the postmenopause." Metabolism 34 (1985): 421-4
- Parfitt AM "Chlorothiazide-induced hypercalcemia in juvenile osteoporosis and hyperparathyroidism." N Engl J Med 281 (1969): 55-9
- Hakim R, Tolis G, Goltzman D, Meltzer S, Friedman R "Severe hypercalcemia associated with hydrochlorothiazide and calcium carbonate therapy." Can Med Assoc J 121 (1979): 591-4
- Parfitt AM "Thiazide-induced hypercalcemia in vitamin D-treated hypoparathyroidism." Ann Intern Med 77 (1972): 557-63